Hail, St. Francis
- When
- May 22, 9:05 AM CST to 9:10 AM CST
- Where
- St. Francis County, Wheatley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -91.100
A broad upper level trough over the center of the country combined with strong low level southerly flow over the Lower Misssissippi Valley helped to kick off showers and thunderstorms across the Mid-South during the morning hours of May 22nd. A thunderstorm over Eastern Arkansas produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A broad upper level trough over the center of the country combined with strong low level southerly flow over the Lower Misssissippi Valley helped to kick off showers and thunderstorms across the Mid-South during the morning hours of May 22nd. A thunderstorm over Eastern Arkansas produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 8:39 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 939 AM CDT SUN MAY 22 2011 .UPDATE... UPDATED TO RAISE MORNING POPS AND LOWER TEMPERATURES SLIGHTLY. ALSO MADE SOME ADJUSTMENTS TO SKY COVER. && .DISCUSSION... MESOSCALE CONVECTIVE SYSTEM (MCS) CONTINUES TO ADVANCE EASTWARD ACROSS THE SOUTHERN TWO THIRDS OF THE MID SOUTH THIS MORNING. OVERALL STORM INTENSITY HAS WEAKENED OVER THE PAST HOUR...BUT CANNOT RULE OUT A FEW SEVERE THUNDERSTORMS AS DEWPOINTS ARE NOW INTO THE UPPER 60S TO LOWER 70S AND DEEP LAYER SHEAR AROUND 40 KTS IS SUFFICIENT FOR STORM ORGANIZATION. IN ADDITION...MOIST LOW LEVELS MAY SUPPORT SOME HEAVY RAINFALL AND ISOLATED FLASH FLOODING. POPS HAVE BEEN RAISED AREAWIDE...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR WHERE MCS IS ONGOING. CLOUDY SKIES WILL EVENTUALLY SCATTER OUT ALLOWING PERIODS OF SUN LATER THIS MORNING INTO THIS AFTERNOON WHICH SHOULD ALLOW TEMPERATURES TO RISE INTO THE 80S. THIS WARMING WILL LIKELY ALLOW THE ATMOSPHERE TO RECOVER AND DESTABILIZE BY THIS AFTERNOON. THE ATMOSPHERE SHOULD REMAIN WEAKLY CAPPED AS BROAD TROUGHING LINGERS OVER THE REGION. THIS WILL LIKELY SUPPORT ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE REGION WILL REMAIN BENEATH SOUTHERN PERIPHERY OF 40-50 KT MID LEVEL JET WHICH WILL PROVIDE ENOUGH DEEP LAYER SHEAR FOR STORM ORGANIZATION. STORM MODE MAY BE A MIX OF MULTICELL CLUSTERS WITH EMBEDDED SUPERCELLS. THE PRIMARY SEVERE RISKS THROUGH THE DAY SHOULD REMAIN DAMAGING WINDS AND LARGE HAIL. UPDATED ZONES HAVE BEEN SENT AND WILL UPDATE HWO TO ADD POTENTIAL FOR ISOLATED FLASH FLOODING. JLH && .PREV DISCUSSION... /ISSUED 709 AM CDT SUN MAY 22 2011/ UPDATE... SCATTERED ELEVATED THUNDERSTORMS HAVE DEVELOPED OVER SOUTH CENTRAL AR OVER THE PAST SEVERAL HOURS. SOME OF THIS ACTIVITY HAS MOVED INTO THE MIDSOUTH...THOUGH IT HAS THUS FAR REMAINED BELOW SEVERE LEVELS. 12Z LZK SOUNDING SHOWED THIS ACTIVITY WAS ROOTED IN A LAYER AROUND 850MB. MIDLEVEL LAPSE RATES WERE RUNNING NEAR 7C/KM. SOME CONCERN THAT THIS ACTIVITY MAY WEAKEN WITH THE DIURNAL RELAXATION OF THE LOW LEVEL JET. THERE IS AN ADDITIONAL CONCERN THAT STORMS MAY BECOME SURFACE BASED... PARTICULARLY ALONG AND NORTH OF I40 AFTER 14Z TO 15Z. SEVERE THUNDERSTORM WATCH 321 WAS JUST ISSUED. PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. A SECONDARY DAMAGING WIND THREAT WILL DEVELOP IF STORMS CAN SUSTAIN THEMSELVES AND BECOME SURFACE BASED LATER THIS MORNING. PWB && .PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 22 2011/ PRIMARY FORECAST CONCERNS REMAIN RAIN CHANCES AND SEVERE WEATHER POTENTIAL. TODAY APPEARS TO BE ANOTHER CONDITIONAL DAY FOR THUNDERSTORM DEVELOPMENT...WITH MOST AREAS SOUTH OF I40 CAPPED... PER 06Z NAM SOUNDINGS. AS HAS BEEN THE CASE OVER THE PAST COUPLE OF DAYS... NAM SOUNDINGS SHOW LITTLE TO NO CAP NORTH OF INTERSTATE 40 DURING THE AFTERNOON. THUS FAR... WE HAVE SEEN LITTLE TO NO THUNDERSTORM ACTIVITY REALIZED. SUSPECT THERE HAS BEEN A MORE CONVECTIVE INHIBITION ON THE THE EASTERN PERIPHERY OF THE CENTRAL PLAINS UPPER TROF THAN THE NAM SUGGESTED. THIS HAS BEEN SUFFICIENT TO KEEP STORMS AT BAY GIVEN THE LACK OF LOW LEVEL FORCING. 00Z GFS/ECMWF DID NOT STARTED OUT WELL...WITH BOTH MODELS DEVELOPING AN MCS ACROSS THE MIDSOUTH THIS MORNING. 05Z HRRR MODEL SUGGEST LITTLE TO NO THUNDERSTORM COVERAGE ACROSS THE MIDSOUTH AT 20Z...3PM CDT TODAY. GIVEN THE LACK OF A DISCERNIBLE UPSTREAM SHORTWAVE ON WATER VAPOR IMAGERY OR THE MODELS... WILL AGAIN UNDERCUT MOS GUIDANCE POPS A BIT. IF STORMS DO DEVELOP OR MOVE INTO EASTERN AR...THEY WILL LIKELY HAVE UPWARDS OF 3000 J/KG OF MUCAPE TO TAP. SHEAR PROFILES REMAIN MARGINAL... PRIMARY THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL. IF STORMS DEVELOP. THE UPPER PATTERN WILL CHANGE LITTLE THROUGH TUESDAY...WITH LOW AMPLITUDE WEST/SOUTHWEST FLOW ALOFT AND MAIN STORM TRACK TO THE NORTH ACROSS CENTRAL MO...CENTRAL AND SOUTHERN IL. GFS/ECMWF MODELS CONTINUE TO SHOW A CUTOFF LOW MOVING INTO KS/MO WEDNESDAY AFTERNOON. THE ECMWF MODEL SHOWS A LITTLE DEEPER HEIGHT FALLS ACROSS THE MIDSOUTH. BOTH MODELS SUGGEST A VORT LOBE ROUNDING THE BASE OF THE UPPER TROF...WHICH SHOULD EASILY ERODE THE PERSISTENT CONVECTIVE INHIBITION ACROSS THE MIDSOUTH LATE WEDNESDAY INTO EARLY THURSDAY. GFS/ECMWF BOTH DROP A NORTHERN BRANCH LOW INTO THE LOWER MS RIVER VALLEY BY SATURDAY...THEN CUT THE LOW OFF OVER THE APPALACHIANS INTO EARLY NEXT WEEK. THIS WOULD LIKELY LEAD TO COOLER THAN NORMAL TEMPS AND LOW END RAIN CHANCES OVER THE TN RIVER VALLEY. DEPENDING ON THE POSITION OF THE UPPER LOW AND A SOUTHERN PLAINS HEIGHT RIDGE... EASTERN AR COULD SEE DRY CONDITIONS AND TEMPS CLOSER TO NORMAL FOR THE MEMORIAL DAY HOLIDAY. PWB && .AVIATION... 12Z TAF SET TSRAS ARE RAPIDLY DEVELOPING OVER SOUTH CENTRAL ARKANSAS AT THIS TIME AND ARE MOVING EAST TOWARD EAST CENTRAL ARKANSAS. MODELS INDICATE THIS AREA OF DEVELOPMENT WILL EXPAND TO MOST OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE BY 14-15Z. THUS HAVE INTRODUCED TEMPOS AT KMEM AND KJBR BETWEEN 14-18Z AND KMKL BETWEEN 15-19Z. THEREAFTER...LINGERING TSRAS WILL REMAIN AROUND THE CWA THUS WILL CONTINUE MENTION OF CB WORDING FROM PREVIOUS TAF SET. BY 01Z...ACTIVITY SHOULD DIMINISH. HOWEVER...REDEVELOPMENT IS POSSIBLE AFTER 6Z. EXPECT VFR CONDITIONS TO PREVAIL FOR THE MOST PART OVER THE NEXT 24 HOURS EXCEPT TEMPORARY MVFR CONDITIONS DUE TO SHRAS/TSRAS. LIGHT WINDS WILL INCREASE TO SSW AT 10-15 KTS WITH HIGHER GUSTS BEFORE DIMINISHING TO AROUND 10 KTS AFTER 00Z. KRM && .PRELIMINARY POINT TEMPS/POPS... MEM 88 72 86 71 / 80 20 20 20 MKL 87 69 86 67 / 60 20 20 20 JBR 87 68 84 68 / 60 30 30 30 TUP 88 68 90 68 / 70 10 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 957 AM CDT SUN MAY 22 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231700- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 957 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...ROUGHLY NORTH OF A CLARKSDALE TO TUPELO MISSISSIPPI LINE. PRIMARY RISKS INCLUDE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL FALLING IN SHORT DURATION WITH THUNDERSTORMS MAY ALSO LEAD TO AREAS OF FLASH FLOODING. MODERATE RIVER FLOODING WILL CONTINUE ALONG THE ST FRANCIS AND MISSISSIPPI RIVERS. BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME TRIBUTARIES TO THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE BE POSSIBLE THROUGH MIDWEEK... MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 40 IN TENNESSEE. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI. WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WILL LIKELY SEE THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE MIDSOUTH. RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER THIS WEEK. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT OFFICIALS WILL BE NEEDED TODAY. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT TIMES NEXT WEEK. JLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
734 AM CDT SUN MAY 22 2011
ARZ048-049-058-221300-
PHILLIPS AR-LEE AR-ST. FRANCIS AR-
734 AM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 AM CDT FOR...
LEE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER AUBREY AT 735 AM CDT...MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE...PHILLIPS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3501 9065 3481 9054 3466 9058 3464 9074
3454 9104 3465 9104 3473 9106 3475 9110
TIME...MOT...LOC 1235Z 238DEG 31KT 3473 9093SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT SUN MAY 22 2011
ARZ058-MSZ010-221345-
PHILLIPS AR-COAHOMA MS-
820 AM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 AM CDT FOR...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES WEST OF CRUMROD AT 820 AM CDT...
MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
ELAINE AND WHITE RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DESOTO
LAKE...HORSESHOE LAKE AND OLD TOWN LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3415 9108 3420 9109 3423 9106 3429 9107
3431 9105 3434 9105 3435 9100 3438 9100
3457 9073 3425 9046 3412 9085 3412 9109
3413 9110
TIME...MOT...LOC 1320Z 236DEG 30KT 3418 9099SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
843 AM CDT SUN MAY 22 2011
ARZ058-MSZ007-010-011-221415-
PHILLIPS AR-TUNICA MS-COAHOMA MS-QUITMAN MS-
843 AM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 AM CDT FOR...
SOUTH CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME SOUTH CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 12 MILES SOUTHWEST OF SHERARD AT 843 AM
CDT...MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA...PHILLIPS...QUITMAN AND TUNICA COUNTIES...
INCLUDING LOCATIONS NEAR CLARKSDALE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DESOTO LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3414 9094 3448 9040 3418 9019 3404 9066
3412 9067 3412 9093
TIME...MOT...LOC 1343Z 240DEG 29KT 3411 9080SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 931 AM CDT SUN MAY 22 2011 MSZ001>003-TNZ088-089-221500- DE SOTO MS-BENTON MS-MARSHALL MS-FAYETTE TN-SHELBY TN- 931 AM CDT SUN MAY 22 2011 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1000 AM CDT FOR... NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 5 MILES NORTHWEST OF BYHALIA AT 932 AM CDT...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN BENTON...DESOTO...FAYETTE...MARSHALL AND SHELBY COUNTIES... INCLUDING LOCATIONS NEAR COLLIERVILLE AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA. && LAT...LON 3524 8945 3495 8922 3478 8975 3500 8990 TIME...MOT...LOC 1432Z 242DEG 29KT 3493 8971
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT SUN MAY 22 2011
ARZ035-048-049-221530-
CROSS AR-LEE AR-ST. FRANCIS AR-
1005 AM CDT SUN MAY 22 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...
SOUTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WHEATLEY AT 1006 AM CDT...MOVING
NORTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS
NEAR FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK
AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3500 9115 3501 9114 3501 9105 3511 9105
3529 9072 3498 9051 3475 9110 3476 9111
3487 9110 3488 9112 3491 9112 3492 9116
TIME...MOT...LOC 1506Z 241DEG 41KT 3492 9109The Little Rock radar (KLZK), 106 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314627.